Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 199, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2005, 4:27 PM CDT for Sedgwick County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 4:27 PM CDT (21:27 UTC)
- Expired
- Jul 19, 2005, 5:06 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:35 PM CDT | TSTM WND GST 60 | 3 Se Downtown Wichita, KS | |
| Jul 19, 4:40 PM CDT | TSTM WND GST 60 | 3 S Wichita, KS | HYDRAULIC AND 1-35. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 192127 SVRICT KSC173-192215- /O.NEW.KICT.SV.W.0199.050719T2127Z-050719T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 515 PM CDT. * AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DOWNTOWN WICHITA. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS WITHIN THE WARNING INCLUDE... MCCONNELL AIR FORCE BASE...BEL AIRE...DERBY...EAST WICHITA... HAYSVILLE...KECHI...MAIZE...OAKLAWN...PARK CITY...DOWNTOWN WICHITA...NORTHEAST WICHITA AND JABARA AIRPORT...SOUTH WICHITA... MID CONTINENT AIRPORT...WEST WICHITA THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717 $$ DARMOFAL
3 follow-up statements
000 WWUS53 KICT 192139 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 437 PM CDT TUE JUL 19 2005 KSC173-192215- /O.CON.KICT.SV.W.0199.000000T0000Z-050719T2215Z/ SEDGWICK KS- 437 PM CDT TUE JUL 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL SEDGWICK COUNTY UNTIL 515 PM CDT... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED JUST EAST OF DOWNTOWN WICHITA. MOVEMENT WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL AFFECT THE CITY OF WICHITA THROUGH 515 PM. AT 435 PM, A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS NEAR CENTRAL AND EDGEMOOR IN EAST WICHITA. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717 $$ DARMOFAL
000 WWUS53 KICT 192153 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 451 PM CDT TUE JUL 19 2005 KSC173-192215- /O.CON.KICT.SV.W.0199.000000T0000Z-050719T2215Z/ SEDGWICK KS- 451 PM CDT TUE JUL 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL SEDGWICK COUNTY UNTIL 515 PM CDT... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED JUST NORTHEAST OF DOWNTOWN WICHITA. MOVEMENT WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT THE CITY OF WICHITA, ESPECIALLY NORTH AND EAST WICHITA THROUGH 515 PM. THE TOWNS OF BEL AIRE AND KECHI ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717 $$ DARMOFAL
000 WWUS53 KICT 192206 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 506 PM CDT TUE JUL 19 2005 KSC173-192216- /O.CAN.KICT.SV.W.0199.000000T0000Z-050719T2215Z/ SEDGWICK KS- 506 PM CDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY HAS BEEN CANCELLED... AT 501 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:31 PM CDT, 56 minutes earlier.
Area forecast discussion, Jul 19, 3:31 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 PM CDT TUE JUL 19 2005 .DISCUSSION... THIS EVENING: COMBO OF OUTFLOW BOUNDARY, RESIDUAL MOISTURE, AND UNRESOLVED VORTICITY MAXIMUM MOVING NE OUT OF OK, WILL MAKE PROBABILITY OF PRECIPITATION TRICKY. ANTICIPATE BEST CHANCE WILL BE ACROSS SOUTH CENTRAL/SOUTHEAST KS, IN THE DEEPER MOISTURE, ESPECIALLY WHERE MOISTURE FLUX CONVERGENCE IS MAXIMIZED. INSTABILITY RATHER IMPRESSIVE GIVEN SURFACE DEW POINTS IN THE LOWER/MIDDLE 70S. RELATIVELY WEAK WIND SHEAR WILL PRECLUDE ANY ORGANIZED SEVERE WEATHER THREAT, HOWEVER SOME THREAT OF WIND POTENTIAL ON THUNDERSTORM COLLAPSE POSSIBLE. OVERNIGHT-WED MORNING: CONCERNED ABOUT NORTH/SOUTH MIDDLE LEVEL MOISTURE/THERMAL GRADIENT ACROSS KS/NEB. WHILE GRADIENT IS NOT AS TIGHT NOR IS FLOW AS STRONG, STILL BELIEVE POTENTIAL EXISTS FOR ISOLATED/SCATTERED THUNDERSTORMS TO DEVELOP AROUND SUNRISE. ALSO AIDING POTENTIAL IS TRAIN OF WEAK RIPPLES IN WATER VAPOR LOOP MOVING THROUGH FASTER FLOW JUST NORTH OF AREA. BOTH GLOBAL FORECAST SYSTEM MODEL/NAM HINTED AT VORTICITY MAXIMUM MOVING SOUTHEAST 1200 UTC-1800 UTC ACROSS AREA. NORMALLY NOT INCLINED TO PUT A LOT OF CONFIDENCE IN SUCH A WEAK VORTMAX IN WEAK FLOW...BUT VERY GOOD AGREEMENT MAKES IT WORTH CONSIDERATION.CONSENSUS WAS TO STAY BELOW 15 PROBABILITY OF PRECIPITATION...BUT HAVE OPTED TO INCLUDE ISOLATED THUNDERSTORMS IN GRIDS FOR AREA ROUGHLY NORTHWEST OF A LINE FROM HUT-SLN. WED AFTER-MON: MAIN FOCUS THIS PERIOD IS ON THE HEAT...WITH INCREASING MIDDLE LEVEL TEMPERATURES LIKELY CAPPING ANY POTENTIAL CONVECTION. GOOD AGREEMENT BETWEEN MEDIUM RANGE MODELS WITH WARM TEMPERATURES UNDER UPPER RIDGE. WOULD NORMALLY ANTICIPATE WARMEST TEMPERATURES IN WEST/NORTHWEST WITH GOOD SOUTH-SOUTH WEST SURFACE WINDS AND TYPICALLY THE 1000-850 MILLIBAR THICKNESSES WOULD BE HARD TO BEAT FOR MAXES. HOWEVER LATEST 1000-850 MILLIBAR THICKNESSES SHOW LARGEST VALUES ACROSS TOP/EAX FORECAST AREAS WITH LOWER VALUES TO WEST/SOUTH AND OVERALL VALUES A BIT LOWER THAN 850MB TEMPERATURES WOULD SUGGEST. THROW IN WARM BIAS OF GLOBAL FORECAST SYSTEM MODEL MODEL OUTPUT STATISTICS WITH LAST WARMUP, ALL POINTS TO MORE UNCERTAINTY THAN USUAL GIVEN VERY GOOD GIVEN MODEL AGREEMENT. ONLY MINOR TWEAKS TO GOING FORECAST WHICH REPRESENTS A GOOD MIDDLE GROUND. IF 850MB TEMPERATURES ARE RIGHT, FORECAST COULD BE SEVERAL DEGREE WARMER THAN CURRENTLY FORECAST. MON NIGHT-TUE: GLOBAL FORECAST SYSTEM MODEL FORECASTS THE SURFACE FRONT TO MOVE INTO THE AREA LATE MON NIGHT AND ACROSS MUCH OF FORECAST AREA ON TUE. AT THIS POINT, INTRODUCED SMALL PROBABILITY OF PRECIPITATION ACROSS NORTHWEST THIRD OF FORECAST AREA, MAINLY FOR CONSENSUS. RATHER SCEPTICAL ABOUT TIMING OF RELATIVELY WEAK FRONT THIS TIME OF YEAR...WITH MUCH DEPENDENT ON AMOUNT OF CONVECTION EACH NIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 100 74 102 / 20 10 10 10 HUTCHINSON 74 101 74 102 / 20 10 10 10 NEWTON 74 100 74 102 / 20 10 10 10 ELDORADO 74 99 74 102 / 20 5 10 10 WINFIELD-KWLD 74 100 75 102 / 20 5 5 10 RUSSELL 73 103 73 103 / 10 10 10 10 GREAT BEND 74 102 74 102 / 20 10 10 10 SALINA 75 102 75 103 / 20 10 10 10 MCPHERSON 74 101 74 102 / 20 10 10 10 COFFEYVILLE 74 98 75 99 / 20 5 5 5 CHANUTE 73 97 74 98 / 20 5 5 10 IOLA 72 97 74 98 / 20 5 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && HOWERTON/
Hazardous weather outlook, Jul 19, 2:45 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT TUE JUL 19 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 245 PM CDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER THROUGHOUT MUCH OF THE DAY ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE, BUT SEVERE WEATHER IS NOT ANTICIPATED. SINCE ANY STORM THAT DEVELOPS WILL BE SLOW MOVING, SOME LOCALIZED FLOODING MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON HEAT INDICES WEDNESDAY THROUGH MONDAY WILL REACH 100 TO 105 DEGREES. ANYONE WITH OUTDOOR ACTIVITIES WILL NEED TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER/LAWSON
In the hours before
Special weather statement, Jul 19, 4:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT TUE JUL 19 2005 KSZ083-192145- SEDGWICK- 410 PM CDT TUE JUL 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN WICHITA. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT REMAINS NEARLY STATIONARY ACROSS THE CITY OF WICHITA. VERY HEAVY RAINFALL WITH AMOUNTS OF ONE TO TWO INCHES CAN BE EXPECTED AS WELL, WHICH WILL CAUSE MINOR FLOODING. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.